South Dakota, 2011

Damaging Wind in South Dakota, July 22, 2011

July 22, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed in northeastern Perkins County and produced strong wind gusts in Lemmon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed in northeastern Perkins County and produced strong wind gusts in Lemmon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:39 PM MST, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 1:39 PM MST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 22 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO
NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE
NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE
OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK
HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE
DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S.

FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY
NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY
EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA
TOWARD MIDNIGHT.

SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS
AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE
THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE
BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB
FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S.
HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE
START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS
EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT
WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING
AS SYSTEM GROWS UPSCALE.

ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH
SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN
PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT
SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE
HIGH BRINGS NICE NIGHT SATURDAY NIGHT.

SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE
WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE
HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED
TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO
WILL KEEP THE FORECAST DRY FOR NOW.

EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI
VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT
WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH
THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES
THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING
INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD
THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 22, 9:36 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 AM MDT FRI JUL 22 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1036 AM MDT (1136 AM CDT) FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR
NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN
NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN
SOUTH CENTRAL SOUTH DAKOTA.

VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE
THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO
FAITH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH
DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT
WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH
DAKOTA.

In the hours before

Local storm report, Jul 22, 7:58 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
858 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             10 N BUFFALO            45.73N 103.55W
07/22/2011  E1.00 INCH       HARDING            SD   PUBLIC

&&

CALDERON
Local storm report, Jul 22, 8:12 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     8 SSE RALPH             45.67N 103.01W
07/22/2011  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 8:25 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             7 S LUDLOW              45.73N 103.38W
07/22/2011  E1.50 INCH       HARDING            SD   LAW ENFORCEMENT

&&

CALDERON
Local storm report, Jul 22, 8:27 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             3 SSE LUDLOW            45.79N 103.37W
07/22/2011  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jul 22, 8:28 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 SSE LUDLOW            45.79N 103.37W
07/22/2011  E1.75 INCH       HARDING            SD   TRAINED SPOTTER

            HAIL LASTED 15 MINUTES.

&&

CALDERON
Local storm report, Jul 22, 8:36 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     4 E LUDLOW              45.84N 103.30W
07/22/2011  E65.00 MPH       HARDING            SD   TRAINED SPOTTER

0925 PM     HAIL             4 E LUDLOW              45.84N 103.30W
07/22/2011  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

CALDERON

The radar

The Bismarck radar (KBIS), 142 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
July 22, 8:37 PM MST
Where
Perkins County, Lemmon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330824.